Hail, Redwood
- When
- April 11, 7:52 AM CST
- Where
- Redwood County, 0.69 mi N of Belview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.610, -95.330
A few large hail stones fell across southwest Minnesota during the morning of Thursday, April 11th. A large storm system produced a large swath of snow initially across the Upper Midwest during the previous 12-14 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few large hail stones fell across southwest Minnesota during the morning of Thursday, April 11th. A large storm system produced a large swath of snow initially across the Upper Midwest during the previous 12-14 hours. As this system began to tap very mild air from the south, enough instability led to elevated convection. A few thunderstorms developed Thursday morning, and some produced up to quarter size hail near Redwood Falls and Olivia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 11, 6:05 AM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
705 AM CDT Thu Apr 11 2019
.SHORT TERM...(Today through Friday)
Issued at 433 AM CDT Thu Apr 11 2019
A band of heavy snow will continue lifting north and east across
the area this morning driven by strong forcing in the exit region
of the upper level jet. Sustained surface winds of 30 to 40 mph
with gusts to 50 mph, combined with the heavy snow, are producing
significantly reduced visibility across much of central Minnesota
and west central Wisconsin. For these areas, the worst conditions
will occur this morning. This afternoon and tonight, the heavy
snow band sets up from northern MN across west central MN, as
frontogenetic forcing in the deformation zone sets up. In between
those transition times, a light wintry mix of precip will be
possible, but additional impacts would be minimal. Winds decrease
slightly tonight but moderate to snow will continue across western
Minnesota. When all is said and done, storm total snowfall
amounts from 10 to 20 inches will be common across most of the
forecast area, with the exception of south central MN, where
amounts under 6 inches are expected. The highest storm totals
will occur across far west central MN, where amounts in excess of
two FEET are possible.
.LONG TERM...(Friday night through Wednesday)
Issued at 433 AM CDT Thu Apr 11 2019
High pressure will build-in behind the departing winter storm
system. There is a slight chance for rain snow mix in central
Wisconsin, but otherwise, dry conditions will be in place. Cloud
cover and winds will lessen during the day. Temperatures will remain
unseasonably cool with highs in the upper 30s. The cool and dry
weather will continue through Sunday with a warming trend beginning
during the start of the week.
A shortwave trough and weak cold front will bring a chance for light
rain and snow on Tuesday. An upper level trough will enter the
western CONUS on Tuesday with another low pressure system expected
to develop over the southern Plains on Wednesday. There is a chance
that a warm advection band ahead of this system will reach Minnesota
and West Central WI. There are still many differences in model
solutions for this system, including how much moisture there will be
and its track. There is a slight chance for light snow overnight
into Wednesday, but otherwise, precipitation should be rain. Then,
the track of the system on Wednesday will affect how much
precipitation we will receive Wednesday night through Thursday. The
current model guidance suggests that MN and west central WI should
stay mostly dry Wednesday night into Thursday with the low pressure
system will lift through the TX/OK Panhandle area through the Ohio
River Valley region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 653 AM CDT Thu Apr 11 2019
The significant winter storm will continue to affect the region
today. Multiple bands of precipitation are expected to develop
during the day -- some with embedded thunderstorms. Overall, RWF,
AXN, and STC look to be the sites with the greatest potential for
continued snowfall and LIFR visibility. Further south and
eastward, conditions will be drier with a rain, snow, sleet mix
possible. Precipitation should transition to solely snow for
tonight.
KMSP... Precipitation and thunderstorm chances continue today
with multiple bands likely to lift through southern MN. There may
be some dry periods between the bands. Otherwise, precipitation
will likely be a rain/ice pellet mix during the afternoon before
transitioning back to snow tonight. Conditions are expected to
gradually improve during the late morning Friday.
/OUTLOOK FOR KMSP/
Fri...MVFR/-SN. Wind NW 10-20kt.
Sat...VFR. Wind NW 5-10kt.
Sun...VFR. Wind NW to NE 3-5kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 10 AM CDT Friday for WIZ014>016-
023>028.
MN...Winter Storm Warning until 10 AM CDT Friday for MNZ059>063-
066>070-074>078-082-083-091.
Blizzard Warning until 10 AM CDT Friday for MNZ041-047>049-
054>058-064-065-073.
Winter Storm Warning until 1 PM CDT Friday for MNZ042>045-
050>053.
Winter Weather Advisory until 10 AM CDT Friday for MNZ084-085-
092-093.
&&
SHORT TERM...LS
LONG TERM...AMK
AVIATION...AMKHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 504 AM CDT Thu Apr 11 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 121015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 504 AM CDT Thu Apr 11 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight A powerful winter storm will bring significant travel impacts along with the potential for downed power lines and power outages. A band of heavy snow will continue to lift north across central Minnesota and Wisconsin this morning. This afternoon and tonight, moderate to heavy snow will continue across west central Minnesota, with a wintry mix possible elsewhere. The snowfall, combined with strong winds, will significantly impact visibilities, with blizzard conditions possible across western Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday While the storm will wind down early Friday, travel conditions will likely remain impacted into Friday. See the latest winter weather statement for more information. The Minnesota and Mississippi Rivers will continue to see some areas above flood stage through the week due to the seasonal snow melt. However, a new surge of water into the river system is expected after the upcoming storm, and many sites may potentially reach flood stage as a result. The Minnesota River and tributaries have the greatest potential to rise to major flood stage. .SPOTTER INFORMATION STATEMENT... Spotters and snowfall observers are urged to report snowfall amounts to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
828 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM SNOW RED WING 44.56N 92.54W
04/11/2019 E9.0 INCH GOODHUE MN PUBLIC
MEASUREMENT WITH PHOTO SENT VIA FACEBOOK
MESSENGER.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SNOW 1 NNW ROSEMOUNT 44.75N 93.13W
04/11/2019 M7.7 INCH DAKOTA MN TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
831 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW RED WING 44.56N 92.54W
04/11/2019 M8.8 INCH GOODHUE MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
833 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL OWATONNA 44.09N 93.22W
04/11/2019 E1.00 INCH STEELE MN PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM SNOW FARIBAULT 44.29N 93.27W
04/11/2019 E8.0 INCH RICE MN TRAINED SPOTTER
MEASUREMENT WITH PHOTO SENT VIA TWEET.
&&
CTGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 AM CDT THU APR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM SNOW 5 S ST. CLOUD 45.48N 94.15W
04/11/2019 E5.0 INCH STEARNS MN TRAINED SPOTTER
PHONED IN REPORT.
&&
CTGThe Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 13:55 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807924, 807925, 807926.